Some time ago, we published a systematic review of adverse effects of homeopathic remedies. It prompted a spade of angry letters to the editor essentially claiming that homeopathic are so dilute that they cannot possibly cause problems. But they can! And here is another case in point.
It has been reported that, in Germany, several patients suffered from adverse effects such as visual disturbances and dry mouth after taking a homeopathic atropine remedy purchased from a pharmacy.
A 56-year-old man experienced taste and visual disturbances and drowsiness about 15 minutes after taking 30 drops of a homeopathic solution prepared at the pharmacy. Two further patients also experienced increased symptoms of malaise, slurred speech, dry mouth, hypertension, and dizziness after taking the homeopathic product. In each case, the symptoms improved one to two days after discontinuation of intake. In one case, the effects were observed again after repeated intake.
The pharmacy prepared the homeopathic prescriptions on the prescription of a Heilpraktiker. For this purpose, the pharmacy first diluted an Atropinum sulfuricum D4 dilution in a ratio of 1:10. The diluted solution was then added to three other OTC homeopathics. The proportion of the diluted solution was 50 percent (M/M) in each case.
Laboratory analyses found an increased atropine content of up to a factor of 800 in all the solutions tested. It was determined that the pharmacy’s manufacturing process was not the cause of the problem. The steps taken to produce the homeopathic remedy were demonstrably correct.
Eventually, the company that supplied the atropine solution discovered a mix-up: what was declared to be a D4 dilution was in fact the mother tincture of atropine, i.e. undiluted substance. The pharmacist had therefore used the mother tincture instead of the D4 dilution to prepare the formulations.
The story shows that, unsurprisingly, the quality control of homeopathic remedies can be deficient. When this happens, remedies that should contain nothing suddenly contain something. It is, I think, indisputable that this has the potential to harm patients. And this leads me to the conclusions that:
- homeopathic remedies are dangerous when they contain nothing because they leave illness untreated;
- homeopathic remedies are dangerous when they contain something because they may poison patients.